Why does chemotherapy cause hair loss?

Why does chemotherapy cause hair loss?

Many of us are tempted to believe that hair loss occurs in all cancer patients; however, you might be surprised to find out this is a side effect of chemotherapy and radiotherapy, the two most frequent methods of cancer treatment. You may ask yourselves why this happens, and how a treatment that’s supposed to alleviate the condition can possibly trigger this sort of side effect.

The mechanism of chemotherapy drugs

Cancer is a very aggressive condition characterized by abnormal cell division (malignant tumor growth) in different areas of the human body. While very little is known about its causes, in many cases an aggressive condition asks for an aggressive treatment in order to be defeated.

Chemotherapy and hair loss

Chemotherapy drugs are engineered to track down, attack and destroy cells that divide rapidly. This is obviously the case of cancerous tumors, but they aren’t the only structures in our body growing at a significantly faster pace. Hair cells also multiply faster than most of the healthy cells making up our organs and systems.

Unfortunately, cancer drugs don’t have a mind of their own and therefore can’t tell the difference between normal and abnormal division, or even between healthy cells and cancer cells. They were designed to stop fast division, and the hair follicle simply happens to be affected in the process.

Radiotherapy and hair loss

Radiotherapy administered in brain cancer treatment affects the hair follicle directly by “burning” the hair shaft close to its root. However, hair does regenerate in a few months after radiotherapy has been stopped.

The chemistry behind chemotherapy drugs

Cancer drugs are highly toxic from a chemical point of view, which is another reason they attack the hair follicle. In spite of their toxicity, they are the only treatment method known to modern medicine and, nevertheless, a necessary evil in fighting cancer. Moreover, once chemotherapy is finished and toxins are finally expelled from your system, hair starts growing back and side effects disappear. Bear in mind that not all patients undergoing chemotherapy experience hair loss or other side effects.

Newly-developed cancer medication is more precise in targeting malignant tumors, which could mean that cancer patients will eventually be able to go through chemotherapy without experiencing hair loss and other distressful side effects (in some cases, a combination of chemotherapy drugs is used to treat certain types of cancer).

What is the best way to cope with hair loss caused by chemotherapy?

While losing your hair might not be a pleasant experience, always keep in mind it is temporary. You shouldn’t be depressed or afraid to look in the mirror – hair starts to grow back once chemotherapy has been stopped, and in a few months’ time it’s going to be the same as before. Chemotherapy drugs don’t affect hair texture or growth rate once they’re no longer administered.

Donate to Cancer Research UK

Help put an end to cancer for good by donating to the world changing charity Cancer Research UK. Even if you don’t want to make a small donation today, check out their amazing website.

Visit Cancer Research UK

Leave a Reply

Your email address will not be published. Required fields are marked *

two × 5 =

This site uses Akismet to reduce spam. Learn how your comment data is processed.